Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 19, NWS San Diego, CA

February 22, 2004Riverside County, San Diego County, California

NWS San Diego, CA issued this flash flood warning at Feb 22, 2004, 1:49 PM PST for Riverside County, San Diego County, California. It was in force for 238 days. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 22, 2004, 1:49 PM PST (21:49 UTC)
Expired
Oct 17, 2004, 9:45 AM PDT
In force
238 days
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 25 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 26, 6:38 AM PSTHEAVY RAIN 0.97Escondido, CA
Feb 26, 7:59 AM PSTFLASH FLOODValley Center, CAWATER AND DEBRIS ACROSS COUNTY ROAD S6 IN BURN AREA
Feb 26, 8:45 AM PSTFLOODEscondido, CAROADWAY FLOODING...CIVIC CENTER DRIVE ON RAMP TO NORTHBOUND I-15. BEGINNING OF RAMP FLOODED UNDER 1.5 FT OF WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2004-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2004-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 222149
FFWSGX
CAC065-073-230100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
149 PM PST SUN FEB 22 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR THE SAN DIEGO COUNTY DESERTS...THE         
  RIVERSIDE COUNTY MOUNTAINS AND THE COACHELLA VALLEY.

  THIS INCLUDES THE CITY OF BORREGO SPRINGS IN SAN DIEGO COUNTY.   
  IN RIVERSIDE COUNTY THIS INCLUDES THE CITIES OF                    
  ANZA...IDYLLWILD...PALM SPRINGS...PALM DESERT...INDIO...AND 
  CATHEDRAL CITY.

* UNTIL 500 PM PST

* AT 145 PM PST...A LARGE AREA OF MODERATE TO HEAVY RAIN WAS FALLING 
  OVER SAN DIEGO COUNTY. THE RAIN WAS MOVING NORTH AT 10 MPH AND     
  WILL MOVE ACROSS THE RIVERSIDE COUNTY MOUNTAINS AND THE COACHELLA  
  VALLEY THIS AFTERNOON. 

* MODERATE RAIN WITH EMBEDDED HEAVY SHOWERS WILL BRING FLASH 
FLOODING WITH MUD AND ROCK SLIDES IN THE MOUNTAINS. HEAVY RAINS IN 
THE DESERTS WILL PRODUCE FLOODING OF ROADS AND NORMALLY DRY CREEK 
BEDS. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

$$

LAT...LON 3313 11649 3274 11613 3381 11615 3403 11655
          3386 11677 3345 11681 3344 11621 3332 11621
1 follow-up statement
000 
WGUS56 KSGX 171451
FFWSGX
CAC073-171645-
/X.NEW.KSGX.FF.W.0019.041017T1447Z-041017T1645Z/
/0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
747 AM PDT SUN OCT 17 2004

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA
  THIS INCLUDES THE CITIES OF...VISTA...SPRING VALLEY...SANTEE...SAN
  MARCOS...POWAY...NATIONAL CITY...LEMON GROVE...LAKESIDE...LA       
  MESA...FALLBROOK...ESCONDIDO...EL CAJON...CHULA VISTA. THIS ALSO   
  INCLUDES THE PARADISE...CEDAR...AND MATAGUAY BURN AREAS.

* UNTIL 945 AM PDT

* AT 742 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL ALONG A LINE    
  EXTENDING FROM FALLBROOK TO 12 MILES SOUTHEAST OF CHULA VISTA      
  ...MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WARNER SPRINGS...THE WILD ANIMAL PARK...RANCHO BERNARDO...
  RANCHITA...POTRERO...PAUMA VALLEY...PALOMAR MOUNTAIN...OAK GROVE...
  MOUNT LAGUNA...MIRA MESA...MIRAMAR...LAKE HENSHAW...DESCANSO...
  CUYAMACA PEAK...BOULEVARD...AGUA CALIENTE SPRINGS...SAN DIEGO
  COUNTRY ESTATES...RANCHO SAN DIEGO...RAMONA...BOSTONIA...BONITA AND
  ALPINE. 

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3341 11732 3257 11708 3263 11613 3338 11646

$$

PURPURA/LAVIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 9:30 AM PST, 4 hours 19 minutes earlier.

Area forecast discussion, Feb 22, 9:30 AM PST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
930 AM PST SUN FEB 22 2004

.SYNOPSIS...A BROAD TROUGH OF LOW PRESSURE WILL CONTINUE OVER THE AREA
THROUGH MONDAY.  THE SHOWERS WILL BE WIDESPREAD INTO TONIGHT AND THEN
BECOME LESS NUMEROUS THROUGH MONDAY NIGHT. ISOLATED THUNDERSTORMS ARE
EXPECTED THROUGH TONIGHT...AND HEAVY SNOW IS EXPECTED IN THE
MOUNTAINS. ANOTHER STRONG STORM IS EXPECTED WEDNESDAY...THURSDAY...AND
POSSIBLY LINGERING INTO FRIDAY.  HEAVY RAIN...STRONG WINDS...AND
MOUNTAIN SNOWS WILL BE POSSIBLE...ALONG WITH HIGH SURF.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

A JET STREAM IN EXCESS OF 200 MPH CONTINUES TO FUEL A HUGE TROUGH OVER
THE WEST.  THE CIRCULATION OF THE LATEST IN THE SERIES OF STORMS IS
JUST OFFSHORE...AND CONTINUES TO SLOWLY MOVE EAST...WITH HEAVY SHOWERS
JUST ABOUT EVERYWHERE.  THE ACTIVITY SHOULD CONTINUE THROUGH THE DAY
AS THE AIRMASS SLOWLY DESTABLIZES. HEAVY SNOW IS OCCURING IN THE
HIGHER ELEVATIONS.  THERE SHOULD BE AN INCREASE IN THE CONVECTION AS
THE DAY WEARS ON...THEN THE ACTIVITY SHOULD TAPER OFF TONIGHT AS THE
LOW SLOWLY DRIFTS EAST AND THE HEATING ENDS.

THE BREAK IN THE WEATHER ON TUESDAY STILL LOOKS GOOD...BEFORE THE NEXT
STORM MOVES IN.  THAT STORM MAY MOVE INTO NORTHERN AREAS BY WEDNESDAY
AFTERNOON.  THE STORM STILL LOOKS VERY STRONG...AND WE WILL BE
MONITORED TO SEE IF IT MAINTAINS THE CURRENTLY FORECASTED STRENGTH.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING....................................LAXWSWSGX.
FLASH FLOOD WATCH.......................................LAXFFASGX.
MARINE WEATHER STATEMENT................................LAXMWSSGX.
SMALL CRAFT ADVISORY....................................LAXCWFSGX.
HYDROLOGIC OUTLOOK (SPECIAL ISSUANCE)...................LAXESFSGX.
HIGH SURF ADVISORY......................................LAXMWSSGX.
SPECIAL WEATHER STATEMENT...............................LAXSPSSGX.

&&

SMALL
Hazardous weather outlook, Feb 22, 6:00 AM PST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST SUN FEB 22 2004

CAZ042-043-048-050-055>058-060>062-231400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST SUN FEB 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

FLASH FLOOD WATCH FOR BURN AREAS THROUGH 3 AM MONDAY
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-
SAN DIEGO COUNTY VALLEYS-
SAN DIEGO COUNTY MOUNTAINS-

REFER TO LAXFLSSGX WGUS66 KSGX FOR DETAILS.

WINTER STORM WARNING THROUGH 4 AM MONDAY
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-

REFER TO LAXWSWSGX WWUS46 KSGX FOR DETAILS.

HIGH SURF AT THE COAST AND HAZARDOUS SEAS THROUGH MONDAY

REFER TO LAXMWSSGX FZUS76 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

WEDNESDAY AND THURSDAY...STORM WITH WIDESPREAD MODERATE TO HEAVY
PRECIPITATION AND STRONG WIND POSSIBLE. HIGH SURF WILL OCCUR AT THE
COAST.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

MAXWELL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 12:06 AM PSTFlash Flood WarningSGXSan Bernardino, San Diego203 days
Feb 22, 3:00 AM PSTFlash Flood WarningSGXSan Bernardino203 days
Feb 22, 6:00 AM PSTFlash Flood WarningSGXRiverside, San Bernardino203 days
Feb 22, 8:00 AM PSTFlash Flood WarningSGXSan Bernardino3 hr
Feb 22, 11:00 AM PSTFlash Flood WarningSGXSan Bernardino6 hr
Feb 22, 11:00 AM PSTFlash Flood WarningSGXSan Diego6 hr

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.